Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 21, NWS Rapid City, SD

June 2, 2015Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 2, 2015, 7:58 PM CDT for Todd County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2015, 7:58 PM CDT (00:58 UTC)
Expired
Jun 2, 2015, 8:15 PM CDT
In force
17 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Todd County, SD

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:30 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 2, 6:30 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT TUE JUN 2 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 240 PM MDT TUE JUN 2 2015

CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER
NORTH CENTRAL SD...WITH TROF STRETCHING SOUTH ACROSS SOUTH CENTRAL
SD INTO WESTERN NEB. A COLD FRONT HANGS TO THE NORTH OF THE AREA
FROM NORTHEAST ND TO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS WEST-
SOUTHWEST FLOW ACROSS THE REGION...WITH WEAK DISTURBANCES NOTED
UPSTREAM ACROSS THE ROCKIES AND HIGH PLAINS. SKIES ARE MOSTLY SUNNY
ACROSS MUCH OF THE AREA RIGHT NOW...WITH TEMPS RANGING FROM THE MID
70S OVER NORTHEAST WY TO NEAR 90 OVER SOUTH CENTRAL SD. VERY
UNSTABLE ATMOSPHERE IS BUILDING ACROSS THE AREA... ESPECIALLY TO THE
EAST OF THE BLACK HILLS...WITH A SLOWLY WEAKENING CAP. VISIBLE
SATELLITE AND REGIONAL RADARS SHOWING BUILDING STORMS OVER THE
HIGHER TERRAIN OF WY AND MT...BEGINNING TO MOVE ONTO THE PLAINS.
OTHER STORMS HAVE DEVELOPED ALONG THE FRONT ACROSS ND.

RISK FOR SEVERE STORMS IS IN PLACE FOR MOST IF NOT ALL OF THE
ENTIRE CWA LATE THIS AFTERNOON AND EVENING. THE BEST THREAT SHOULD
BE MOSTLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD...WITH A SECONDARY
THREAT FURTHER NORTH AND WEST ACROSS THE CWA NEAR AND AHEAD OF THE
COLD FRONT. SBCAPE VALUES LATE TODAY AND EARLY THIS EVENING ARE
PROGGED TO RANGE FROM 1000 TO 1500 J/KG ACROSS NORTHEAST WY AND
FAR NORTHWEST SD TO OVER 3000 J/KG ACROSS SOUTH CENTRAL SD. THE
BEST SHEAR WILL BE IN PLACE ACROSS SOUTHERN SD...BUT IS ADEQUATE
FURTHER NORTH AND WEST FOR ISOLATED SUPERCELLS TO DEVELOP. NEAR
TERM MODELS HAVE HINTED AT A COMPLEX OF STORMS ORGANIZING OVER
EAST CENTRAL WY/NORTHWEST NEB MID AFTERNOON AND TRACKING EAST-
NORTHEAST INTO PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SD LATE
THIS AFTERNOON AND EVENING...GENERALLY AFTER 400 PM. FURTHER NORTH
AND WEST...ISOLATED TO SCATTERED ACTIVITY WILL LIKELY MOVE/DEVELOP
OVER THE AREA FROM THE WEST BY EARLY EVENING AS STORMS MOVE OFF
THE HIGHER TERRAIN OF NORTHERN WY AND MT. A STORM OR TWO COULD GET
GOING BY LATE AFTERNOON OVER THE NORTHERN BLACK HILLS AREA AS
WELL. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO POSSIBLE AS
WELL...ESPECIALLY TOWARD THE SOUTH CENTRAL SD AREA. ACTIVITY
SHOULD TAPER OFF IN INTENSITY OVERNIGHT...BUT ISOLATED TO
SCATTERED STORMS SHOULD LINGER IN MOST AREAS AS WEAK ENERGY PASSES
OVER. LOWS WILL MOSTLY BE IN THE 50S AND LOWER 60S.

COLD FRONT WILL BE SOUTH AND WEST OF THE AREA ON WEDNESDAY...WITH
BEST CHANCES FOR SHOWERS AND STORMS MOSTLY SOUTH OF THE CWA THROUGH
THE DAY. WILL KEEP LOWER CHANCES OVER SOUTHERN AND WESTERN PORTIONS
OF THE CWA...WITH THE BEST CHANCES LOOKING TO BE OVER THE BLACK
HILLS IN THE AFTERNOON. RISK FOR SEVERE STORMS WILL BE RATHER
LOW...BUT A STRONG STORM OR TWO WITH MARGINAL HAIL AND GUSTY WINDS
IS CERTAINLY POSSIBLE IN THE AFTERNOON AND EARLY EVENING. TEMPS WILL
BE MORE SEASONABLE ON WEDNESDAY...WITH HIGHS IN THE 70S ACROSS THE
PLAINS...60S OVER THE HIGHER BLACK HILLS. A STRONGER UPPER LEVEL
SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT...WITH
PCPN CHANCES INCREASING ACROSS AT LEAST SOUTHERN PORTIONS OF THE CWA
OVERNIGHT.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 240 PM MDT TUE JUN 2 2015

MODELS IN DECENT AGREEMENT THROUGH THE COMING WEEKEND...
WITH CLOSED UPPER LOW MOVING IN TO THE WESTERN CONUS. RESULT WILL BE
ACTIVE SOUTHWEST FLOW ACROSS THE PLAINS....WITH EACH EMBEDDED WAVE
BRINGING A DECENT CHANCE OF SHRA/TSRA.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 530 PM MDT TUE JUN 2 2015

 SCT TSRA WILL CONTINUE ACRS NERN WY AND WRN SD THIS EVE. LCL IFR
CONDITIONS CAN BE EXPECTED IN HEAVIER PCPN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...7
AVIATION...26
Hazardous weather outlook, Jun 2, 11:22 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1022 AM MDT TUE JUN 2 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
1022 AM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA. AN ISOLATED TORNADO IS ALSO
POSSIBLE...MAINLY ACROSS SOUTH CENTRAL SOUTH DAKOTA.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. SOME
OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH
COULD AGGRAVATE FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM WEDNESDAY THROUGH MONDAY. STRONG TO
SEVERE STORMS MAY BE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 2, 6:45 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT TUE JUN 2 2015

SDZ026-031-030015-
PENNINGTON CO PLAINS SD-RAPID CITY SD-
545 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
615 PM MDT...

AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHEASTERN RAPID CITY...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAPID CITY...RAPID VALLEY...SOUTHERN BOX ELDER...BLACK HAWK AND RAPID
CITY AIRPORT.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 54
AND 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4396 10333 4414 10329 4410 10296 4389 10304
TIME...MOT...LOC 2345Z 279DEG 14KT 4404 10322

CARSTENS
Special weather statement, Jun 2, 6:47 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT TUE JUN 2 2015

SDZ042-030030-
SHANNON SD-
547 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON COUNTY UNTIL
630 PM MDT...

AT 546 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SLIM BUTTE...OR 15 MILES NORTHWEST OF PINE RIDGE...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OGLALA AND SLIM BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4304 10293 4323 10296 4337 10255 4304 10243
TIME...MOT...LOC 2346Z 252DEG 21KT 4312 10284

AWARD
Special weather statement, Jun 2, 6:56 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT TUE JUN 2 2015

SDZ026-028-030030-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
556 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
630 PM MDT...

AT 556 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HISEGA...OR NEAR RAPID CITY...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN RAPID CITY...BLACK HAWK AND HISEGA.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 55
AND 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4404 10344 4414 10343 4413 10325 4398 10329
TIME...MOT...LOC 2356Z 279DEG 14KT 4409 10338

CARSTENS
Special weather statement, Jun 2, 7:23 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT TUE JUN 2 2015

SDZ044-030115-
BENNETT SD-
623 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENNETT COUNTY UNTIL 715
PM MDT...

AT 623 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LACREEK WILDLIFE REFUGE...OR 9 MILES SOUTH OF MARTIN...MOVING NORTH
AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARTIN...TUTHILL AND LACREEK WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4301 10180 4326 10183 4331 10182 4329 10146
      4303 10151 4300 10153
TIME...MOT...LOC 0023Z 181DEG 13KT 4305 10167

AWARD
Special weather statement, Jun 2, 7:27 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT TUE JUN 2 2015

SDZ026-028-030100-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
627 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
700 PM MDT...

AT 626 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROCKERVILLE...OR 9 MILES SOUTH OF RAPID CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 79 BETWEEN RAPID CITY AND HERMOSA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4392 10339 4399 10339 4397 10312 4386 10314
      4385 10318
TIME...MOT...LOC 0026Z 281DEG 18KT 4395 10332

CARSTENS
Special weather statement, Jun 2, 7:49 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM CDT TUE JUN 2 2015

SDZ047-030130-
TODD SD-
749 PM CDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TODD COUNTY UNTIL
830 PM CDT...

AT 749 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MISSION...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSION AND HIDDEN TIMBER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.

LAT...LON 4311 10071 4328 10079 4338 10045 4323 10021
      4319 10022 4318 10025
TIME...MOT...LOC 0049Z 247DEG 13KT 4323 10066

CARSTENS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:23 PM CDTSpecial Weather StatementUNRBennett52 min
Jun 2, 7:27 PM CDTSpecial Weather StatementUNRCuster33 min
Jun 2, 7:49 PM CDTSpecial Weather StatementUNRTodd41 min
Jun 2, 8:01 PM CDTSevere Thunderstorm WarningUNRBennett, Jackson28 min
Jun 2, 8:44 PM CDTSpecial Weather StatementUNRTodd31 min
Jun 2, 9:10 PM CDTSevere Thunderstorm WarningUNRTodd35 min
Jun 2, 9:44 PM CDTSpecial Weather StatementUNRMellette, Todd31 min
Jun 2, 9:55 PM CDTSevere Thunderstorm WarningUNRLawrence, Pennington35 min
Jun 2, 10:27 PM CDTSpecial Weather StatementUNRTripp33 min
Jun 2, 10:31 PM CDTSpecial Weather StatementUNRLawrence29 min
Jun 2, 10:47 PM CDTSpecial Weather StatementUNRPennington43 min
Jun 2, 11:12 PM CDTSevere Thunderstorm WarningUNRMeade, Pennington46 min
Jun 3, 12:55 AM CDTSpecial Weather StatementUNRHaakon35 min
Jun 2, 7:39 PM CDTSevere Thunderstorm WarningUNRCampbell66 min
Jun 2, 8:22 PM CDTSpecial Weather StatementUNRCampbell38 min
Jun 2, 8:34 PM CDTSpecial Weather StatementUNRCampbell41 min
Jun 2, 8:45 PM CDTSevere Thunderstorm WarningUNRCampbell, Crook60 min
Jun 2, 9:25 PM CDTSevere Thunderstorm WarningUNRCrook50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.